Pennsylvania, 2002

High Wind in Pennsylvania, March 10, 2002

March 10, 2002 · NWS PHI · 10 events in 10 counties and zones

A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. A line of thunderstorms accompanied its passage and produced some wind damage on its own from Berks and Bucks Counties northward just after midnight.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold frontal passage before dawn ushered in one of the coldest air masses of the winter season on the 10th. A line of thunderstorms accompanied its passage and produced some wind damage on its own from Berks and Bucks Counties northward just after midnight. The surface pressure difference (pressure gradient) between a high pressure system in the Mississippi Valley and a very intense low pressure system (around 970 millibars) just east of James Bay produced more windy conditions from just before dawn into the early evening of the 10th. As the high pressure system moved closer to Pennsylvania late in the day, winds diminished. Peak wind gusts averaged between 35 and 50 mph and included 47mph at the Philadelphia International Airport, 46 mph at the Lehigh Valley International Airport, 45 mph in Reading (Berks County), 41 mph at the Willow Grove NAS (Montgomery County), 40 mph at Mount Pocono (Monroe County), 38 mph in Pottstown (Montgomery County) and 37 mph in Doylestown (Bucks County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 9, 10:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 9, 10:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 PM EST SAT MAR 9 2002

WILL UPDATE ZONES TO CHANGE WIND ADVISORY TO HIGH WIND WARNING
ALL PA ZONES AND MOST NJ ZONES EXCEPT XTRM S.

******************************UPDATE*******************************
UPDATED ZNS TO REFLECT SVR TSTM WTCH IN PA ZNS. HAVE ADDED CHC TRW
IN MOST OTHR ZNS. FEW OTHR CHGS ATTM. -JWH-
*******************************************************************

NEG TILT MID LVL TROF LIFTS TOWARD NEW ENGLAND TONIGHT WITH OUR FA
ON THE SRN END. BEST DYNAMICS A BIT N OF US...ALTHOUGH A RT REAR
QUAD OF THE H2 JET BRUSHES US. FLOW AT LOW LEVELS HAS BEEN MOIST AND
MILD...AND THERE ARE 30 DEG OF DIRECTIONAL AND 30 KTS OF SPEED SHEAR
AS THE H8 JET PASSES BY TONIGHT. H8 JET IN EXCESS OF 50 KTS...H9 JET
AS WELL. ALTHOUGH ETA GENERALLY OVERDOES H9 WINDS...THEY VERIFIED
THIS AM TO OUR W. LIMITED CAPES MAKE IT INTO FA TONIGHT...AS FRONT
IS MOVING THROUGH AT UNFAVORABLE TIME FOR TSTMS...ABOUT 06Z TO 09Z.
THE FAIR DYNAMICS...FAIR SHEAR...GOOD WIND FIELD AND GOOD WARMTH AND
MOISTURE MAKE US WORRY THAT SOMETHING WILL MIX DOWN AS THE FRONT
MOVES THROUGH...EVEN THOUGH WE THINK ANY THUNDER WOULD BE ISOLATED.
THEN WE GO DRY ADIABATIC UP TO H8 BY SHORTLY AFTER 12Z WITH LOW
LEVEL WINDS SLOW TO RELAX THROUGH FIRST PART OF SUN. THEREFORE WILL
GENERALLY CARRY ONGOING FCST FOR CAT SHRA N AND CENTRAL AND LIKELY
S...AND WILL FINE TUNE WIND ADVISORY TO MAKE IT FOR LATER TONIGHT
INTO SUN AM.

GOOD DRYING AND CAA TMRW THROUGH FIRST PART OF DAY...AND H8 TEMPS
SEEM TO INDICATE THAT EVEN WITH A DRY ADIABATIC PROFILE THE TEMPS
SHOULD DROP AFTER A MORNING HIGH. W WINDS SHOULD BE GOOD ENOUGH TO
THREATEN BLOWOUT TIDES FOR TMRWS HIGH TIDE. WITH THE W FLOW FROM SFC
TO H8...AM NOT PLAYING UP ANY CLOUDS OR PCPN FOR FAR NWRN ZONES
TMRW.

THEN DRY THROUGH MON. TMRW NITE SHOULD GENERALLY BE CLEAR BUT AM
RELUCTANT TO CUT GUIDANCE TEMPS MUCH AS DECOUPLING SHOULD BE LATER
IN THE SHORTENING NIGHT. ONLY SOME HIGH CLOUDS MOVING IN MAINLY ON
MON AS FAIRLY FLAT H5 RIDGE AXIS PASSES E. GUIDANCE TEMPS ALSO
ACCEPTED FOR NOW ON MON.

GALES REMAIN UP.

.PHI...UPDATED
DE...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES XCP CST.
MD...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES.
NJ...HIGH WIND WARNING TONIGHT INTO SUN AM 1/7/8/9/10/12/13/15/
     17/18/19/20.
NJ...WIND ADVISORY TONIGHT INTO SUN AM 16/21/22/23.
PA...HIGH WIND WARNING TONIGHT INTO SUN AM ALL ZONES.
MARINE...GLW CST AND DE BAY.

AC/JWH/RPW

In the hours before

Special weather statement, Mar 9, 11:36 PM EST, 4 hours 24 minutes before
NJZ001-007>010-012-013-015-017>020-PAZ054-055-060>062-067>071-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 PM EST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA...
CARBON    MONROE       BERKS      LEHIGH    NORTHAMPTON
CHESTER   MONTGOMERY   BUCKS      DELAWARE  PHILADELPHIA

IN NEW JERSEY...
SUSSEX    WARREN       MORRIS     HUNTERDON  SOMERSET
MIDDLESEX MERCER       MONMOUTH   BURLINGTON OCEAN
CAMDEN    GLOUCESTER

A STRONG COLD FRONT IS PUSHING RAPIDLY EASTWARD THROUGH PENNSYLVANIA
LATE THIS EVENING.  A NARROW LINE OF SHOWERS AND THUNDERSTORMS AND
VERY STRONG WINDS ARE OCCURRING WITH THE FRONT.  WIND GUSTS OF
60 MPH OR GREATER AND CONSIDERABLE WIND DAMAGE HAVE BEEN REPORTED
IN OHIO AND WESTERN PENNSYLVANIA WITH THIS FRONTAL PASSAGE.

THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH EASTERN
PENNSYLVANIA BY AROUND MIDNIGHT...AND SHOULD BE EAST OF THE AREA
BY 200 AM.  HOWEVER...STRONG WINDS WILL CONTINUE BEHIND THE FRONT AS
MUCH COLDER AIR PUSHES IN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 58 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  FOR ADDITIONAL WEATHER INFORMATION CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI

JWH
Special weather statement, Mar 10, 3:58 AM EST, 2 minutes before
DEZ003-004-NJZ012>014-019-020-022>026-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EST SUN MAR 10 2002

...BLOWOUT TIDES POSSIBLE TODAY AND TONIGHT...

BLOWOUT TIDES ARE POSSIBLE ALONG THE ATLANTIC COASTS OF NEW JERSEY
AND DELAWARE AROUND THE TIMES OF LOW TIDE TODAY AND TONIGHT.
TIDE LEVELS MAY APPROACH 2.0 FEET BELOW MLLW. LOW TIDES ALONG THE
NEW JERSEY AND DELAWARE COASTS WILL OCCUR BETWEEN 11 AM AND 1 PM...
AND BETWEEN 11 PM AND 1 AM. TIDES SHOULD RETURN TO MORE NORMAL
LEVELS LATE TONIGHT.

MARINERS ARE ADVISED TO LEAVE EXTRA LINE FOR THEIR VESSELS TO
ACCOUNT FOR THE GREATER RANGE OF TIDES...AS WELL AS WATCH FOR
LESSENED DRAFT.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Berks

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Berks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

High Wind, Bucks

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Bucks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Carbon

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

High Wind, Chester

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Delaware

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

High Wind, Lehigh

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Lehigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northampton

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Northampton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

High Wind, Philadelphia

When
March 10, 4:00 AM EST to 7:00 PM EST
Where
Philadelphia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286341, 5286342, 5286343, 5286344, 5286345, 5286346, 5286347, 5286348, 5286349, 5286350.